Texas, 2021

Drought in Texas, December 28 to 31, 2021

December 28 to 31, 2021 · NWS EWX · 4 events in 4 counties and zones

After several months of below normal rainfall Val Verde, Edwards, Dimmit, and Maverick Counties moved into Severe (D2) Drought category. Val Verde, Maverick, and Dimmit Counties had outdoor burn bans in effect.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

After several months of below normal rainfall Val Verde, Edwards, Dimmit, and Maverick Counties moved into Severe (D2) Drought category. Val Verde, Maverick, and Dimmit Counties had outdoor burn bans in effect. Lake Amistad was 47.8 feet below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 28, 5:59 AM CST, 1 minute earlier.

Area forecast discussion, Dec 28, 5:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
559 AM CST Tue Dec 28 2021

.AVIATION...

Similar to the last several mornings, we're dealing with an
assortment of low-level cloud coverage at the current hour. A BKN-OVC
deck currently shrouds our I-35 terminals. Ceilings of said deck
vary, but have consistently held at MVFR levels through the
overnight hours at KSAT and KSSF. Cig of the deck has raised to VFR
levels over the last hour at KAUS, though short-term model guidance
strongly suggests that it will fall back to MVFR territory. Have thus
held cigs at MVFR levels at KAUS until early afternoon.

KDRT by far is the biggest problem spot this morning. A soupy
combination of very low cloud coverage and fog has kept visibilities
to around 1SM for the last couple hours, while ceilings have dropped
to the field minimum. This has translated to LIFR conditions, which
are expected to persist through the mid to late morning hours. Cigs
and vis values should return to VFR levels after 18Z.

Rising ceilings should spell a return to VFR flying conditions at
KAUS, KSAT, and KSSF by the early afternoon hours. These should
persist into the predawn hours Wednesday morning, before fog chances
creep back into the picture at these sites. Have accordingly added BR
groups and dropped cigs to MVFR levels after 08Z Wednesday, and model
trends will continue to be monitored should further reductions need
to be made. This threat should stay to the east of KDRT, where VFR
conditions are anticipated throughout the remainder of the forecast
period.

&&

.PREV DISCUSSION... /ISSUED 320 AM CST Tue Dec 28 2021/

SHORT TERM (Today through Wednesday)...
A similar weather picture to last evening is currently in place
across the CWA. A mixed bag of low cloud base stratus and patchy fog
is currently being observed along a line extending from roughly
Austin to San Antonio and west to Del Rio. Said fog has been locally
dense, especially across northern Maverick county, as well as
Edwards, Kinney, Real, and Uvalde counties. The new addition is some
low-level cloud coverage with embedded pockets of light drizzle to
the east of San Antonio and Austin in response to a moist southerly
low-level wind field coming off the Gulf of Mexico. Current thinking,
supported by trends in the short term models, is that any areas of
dense fog should remain to the west of the Austin and San Antonio
areas through the remainder of the overnight hours.

Similar to today, any fog should burn off by mid-late morning as
daytime heating and boundary layer mixing kick into effect. Given
the entrenched southerly flow and moist surface layer across the
region, patchy fog could develop once again overnight tomorrow. Have
accounted for this in the grids, and added drizzle chances along and
east of Interstate 35, during the period.

A frontal boundary will approach from the northwest on Wednesday.
Current model guidance brings this front to the Interstate 35
corridor by the lunch hour, and areas to the southeast after. Brisk
northwesterly winds will usher in a drier airmass in the wake of
this frontal passage, which should provide a brief reprieve from the
muggy conditions of the last several days. Expect dewpoints in the
lower 40's, perhaps even the upper 30's across the far northwest, by
Wednesday evening.

LONG TERM (Wednesday Night through Monday)...
The weak front moving through the area Wednesday is forecast to
stall somewhere across the Coastal Plains and into the Brush Country
and Winter Garden region Wednesday night, then lift back north during
the day Thursday. The GFS continues to generate some light QPF
Thursday along the front, while other models are dry. We continue to
carry a silent PoP in the forecast for this, and as this period gets
into the high resolution suite of models we may need to introduce
explicit mention of light rain. The low level moisture increases
significantly into Thursday night, with another round of low stratus
and fog possible Friday morning. Above average temperatures will
continue Thursday through Friday.

An upper level trough is forecast to deepen into the Rockies Friday
night and move out into the Plains Saturday. This will send a pre-
frontal trough through the area early New Years Day. A southern
stream shortwave is forecast to merge back into the main trough
Friday night as well. At this time the greatest chances for showers
with the trough look to remain across the northern Hill Country and
Central Texas late New Year's Eve. Farther south, low clouds and
patchy drizzle could develop New Year's Eve night, with temperatures
in the low to mid 60s west and upper 60s to near 70 east forecast at
midnight. Behind the pre-frontal surface trough, drier air will
filter into the region New Year's Day, with highs currently forecast
in the upper 70s north to mid 80s south. We will have to watch
closely fire weather conditions across western areas of the CWA New
Year's afternoon, as gusty west winds develop and RH values possibly
drop below 20% across the Hill Country, southern Edwards Plateau, and
Rio Grande.

A stronger cold front is forecast to move through the region
Saturday night, bringing sharply cooler temperatures and windy
conditions to the region Sunday. Highs Sunday are forecast to only
be in the 50s for much of the area. Wind speeds are forecast to
gradually decrease late Sunday afternoon and evening, eventually
becoming light to calm early Monday morning. This will set up a good
radiational cooling night given the clear skies and dry air in place
as well. A widespread freeze is forecast Monday morning, with many
spots in the Hill Country in the mid 20s, and upper 20s to low 30s
elsewhere. Some isolated spots near the Rio Grande may remain just
above freezing.

A low level return flow is forecast to set up Monday night into next
Tuesday, with temperatures gradually modifying into the middle of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  62  80  56  77 /  10  10  -    0  10
Austin Bergstrom Intl Airport  78  61  81  54  77 /  -   10  -    0  10
New Braunfels Muni Airport     79  61  83  55  77 /  -   -    0   0  10
Burnet Muni Airport            77  59  79  52  75 /  -   10  -    0  10
Del Rio Intl Airport           82  60  83  56  79 /  -   -    0   0  -
Georgetown Muni Airport        78  61  80  54  76 /  -   10  -    0  10
Hondo Muni Airport             79  58  84  55  80 /  -   -    0  -   10
San Marcos Muni Airport        78  61  82  55  78 /  -   -   -    0  10
La Grange - Fayette Regional   81  66  82  60  79 /   0  -   -    0  -
San Antonio Intl Airport       77  62  82  58  77 /  -   -    0  -   10
Stinson Muni Airport           81  63  84  60  81 /   0  -    0  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CST this morning for Bandera-
Gillespie-Kerr-Kinney-Maverick-Real-Uvalde-Zavala.

&&

Short-Term/Aviation...Quigley
Long-Term...76
Hazardous weather outlook, Dec 28, 4:07 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
407 AM CST Tue Dec 28 2021

TXZ171>173-183>194-202>209-217>225-228-291015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
407 AM CST Tue Dec 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Patchy to areas of dense fog are expected west of Highway 281
this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Fog is expected again Wednesday morning, although it should be
less dense.

Elevated to near critical conditions for the spread of wildfires
are possible on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Dimmit

When
December 28, 6:00 AM CST to December 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

After several months of below normal rainfall Val Verde, Edwards, Dimmit, and Maverick Counties moved into Severe (D2) Drought category. Val Verde, Maverick, and Dimmit Counties had outdoor burn bans in effect. Lake Amistad was 47.8 feet below normal.

Drought, Edwards

When
December 29, 6:00 AM CST to December 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

After several months of below normal rainfall Val Verde, Edwards, Dimmit, and Maverick Counties moved into Severe (D2) Drought category. Val Verde, Maverick, and Dimmit Counties had outdoor burn bans in effect. Lake Amistad was 47.8 feet below normal.

Drought, Maverick

When
December 29, 6:00 AM CST to December 31, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

After several months of below normal rainfall Val Verde, Edwards, Dimmit, and Maverick Counties moved into Severe (D2) Drought category. Val Verde, Maverick, and Dimmit Counties had outdoor burn bans in effect. Lake Amistad was 47.8 feet below normal.

Drought, Val Verde

When
December 29, 6:00 AM CST to December 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

After several months of below normal rainfall Val Verde, Edwards, Dimmit, and Maverick Counties moved into Severe (D2) Drought category. Val Verde, Maverick, and Dimmit Counties had outdoor burn bans in effect. Lake Amistad was 47.8 feet below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992084, 992092, 992093, 992094.